Millions risk overdosing on paracetamol by ignoring the recommended daily limit
Nearly a quarter of adults taking paracetamol exceed recommended limit within a 24-hour periodThis can lead to an overdose and acute liver damageSome ignore the manufacturer's dosage instructionsOthers, particularly the elderly, forget how many tablets they have taken
09:49 GMT, 31 May 2012
Millions of people are at risk of unintentionally overdosing on Britain's most popular painkiller, scientists have warned.
Nearly a quarter of adults taking paracetamol are misusing the drug by exceeding the recommended limit with a 24-hour period.
This can lead to accidental overdoses and acute liver damage, according to researchers at Northwestern University in Chicago, who have called for 'urgent attention' to address the problem.
Risk: Nearly a quarter of adults taking paracetamol are misusing the drug by exceeding the recommended limit with a 24-hour period
Many users ignore the manufacturer's dosage instructions, while some, particularly the elderly, forget how many tablets they have taken.
Others fail to realise that they are taking various medications containing the active ingredient acetaminophen.
Doctors recommend a maximum daily dose of eight 500mg paracetamol tablets, to be taken no more than two at a time during each four-hour period.
One consequence of an overdose of acetaminophen causing liver failure is a potentially fatal build-up of fluid in the brain.
Lead researcher Dr Michael Wolf and his team looked at the prevalence and potential misuse of pain medication containing acetaminophen as well as the likelihood of overdosing.
They interviewed 500 adult patients receiving care at outpatient general medicine clinics in Atlanta, Georgia, and Chicago, Illinois, between September 2009 and March 2011.
Over half the patients reported some acetaminophen use and 19 per cent were 'heavy users', taking it every day, or at least a couple of times a week, during the previous six months.
Doctors recommend a maximum daily
dose of eight 500mg paracetamol tablets, to be taken no more than two at
a time during each four-hour period
The researchers tested whether these patients understood the recommended dosage and were able to self-administer over-the-counter acetaminophen appropriately.
They did this by testing if the patients could work out the proper dosing of a single pharmacy medication over a 24-hour period and then assessing the risk of their 'double-dipping', or simultaneously taking two acetaminophen-containing products, and thereby exceeding the recommended dose.
The scientists found that nearly a quarter of the participants were at risk of overdosing on pain medication using a single paracetamol product, by exceeding the 4g limit in a 24-hour period
Five per cent made serious errors by dosing out more than 6g. In addition, nearly half were at risk of overdosing by 'double-dipping' with two acetaminophen-containing products.
Dr Wolf said: 'Our findings suggest that many consumers do not recognise or differentiate the active ingredient in over-the-counter pain medicines, nor do they necessarily closely adhere to package or label instructions.
'Given the prevalence of the problem, risk of significant adverse effects, and lack of a learned intermediary – for instance, a physician to guide decision making and counsel consumers on proper use – we believe this to be a serious public health threat requiring urgent attention.'
The research is published online in the Journal of General Internal Medicine.